Alert archive / Mississippi / Special Weather Statements in 2018

Special Weather Statement, NWS Memphis, TN

August 8, 2018Coahoma County, Mississippi; Phillips County, Arkansas

NWS Memphis, TN issued this special weather statement at Aug 8, 2018, 7:41 PM CDT for Coahoma County, Mississippi; Phillips County, Arkansas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2018, 7:41 PM CDT (00:41 UTC)
Expired
Aug 8, 2018, 8:30 PM CDT
In force
49 min
Issued by
NWS Memphis, TN

Counties Phillips County, AR, Coahoma County, MS

The radar

The Memphis radar (KNQA), 140 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 0.7 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2018-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 381 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2018-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
381 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
1250 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

498 
WWUS84 KMEG 090041
SPSMEG

Special Weather Statement
National Weather Service Memphis TN
741 PM CDT WED AUG 8 2018
 
ARZ058-MSZ010-090130-
Phillips AR-Coahoma MS-
741 PM CDT WED AUG 8 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 830 PM CDT
FOR...

Central Phillips County in eastern Arkansas...
Coahoma County in northwestern Mississippi...

At 741 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Elaine, moving
northeast at 30 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in central Phillips and Coahoma Counties should monitor this
storm closely.

LAT...LON 3447 9100 3451 9055 3442 9040 3426 9041
      3426 9045 3399 9045 3399 9066 3412 9066
      3412 9100
TIME...MOT...LOC 0041Z 242DEG 27KT 3433 9090 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this special weather statement went out at Aug 8, 7:14 PM CDT, 27 minutes earlier.

Area forecast discussion, Aug 8, 7:14 PM CDT, 27 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
714 PM CDT Wed Aug 8 2018

.UPDATE...

Updated to include 00Z aviation discussion below.

&&

.PREV DISCUSSION... /issued 315 PM CDT Wed Aug 8 2018/

DISCUSSION...

Showers and thunderstorms look to be strengthening upstream of
the Midsouth evident on satellite data by cooling cloud tops.
There are numerous outflow boundaries across the area from
convection late last night and earlier today and conditions are
becoming more unstable as temperatures warm. CAPE values range
from 1500 to around 3,000 J/kg with LI's from -5 to -6.5C. As a
result a few strong thunderstorms are possible this
afternoon...but LAPSE rates are marginal and dynamic energy is
limited. Early afternoon temperatures are mainly in the middle
80s although Tupelo, where skies were clear earlier today, is in
the low 90s. Jonesboro is another exception...at only 80 degrees.

A positively tilted trough is in place over the Eastern half of
the US oriented from the Central Great lakes southwest into North
Louisiana. A weak cold front is slowly making its way toward the
Midsouth...but probably will not arrive until late tomorrow.

The overall synoptic pattern is not expected to change much over
the next several days. The trough is expected to deepen through
the work week and become cutoff over the weekend. The cutoff low
may retrograde a little late in the weekend before slowly shifting
along the East coast by midweek. As a result expect near to
slightly cooler than normal temperatures and at least a slight
chance of showers/thunderstorms each day through Monday. Early
next week, as the cutoff low shifts east...a weak ridge may build
in briefly resulting in slightly warmer temperatures. Highs may
climb to near 90 degrees early next week but another cutoff low
looks possible by midweek, bringing temperatures back down below
normal. The Climate Prediction Center has near to slightly cooler
than normal temperatures in both their 6-10 day and 8-14 day
outlooks. Good news for August.

30

&&

.AVIATION...
00Z TAFs

Lingering showers and possibly a thunderstorm over the next
couple hours. Thereafter, most shower activity will end overnight
and VFR conditions will prevail through early morning hours.
Another complex of storms is forecast to move into KMEM near
sunrise and overspread all sites through the morning hours. MVFR
VSBYs and CIGs will be possible with heaviest showers.

Mainly scattered showers tomorrow afternoon, with another round
of storms possible near sundown. Winds generally from the
southwest 3 to 7 knots through the period.

AC3

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Aug 8, 3:26 PM CDT, 4 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
326 PM CDT Wed Aug 8 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-092230-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
326 PM CDT Wed Aug 8 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

A few strong thunderstorms will be possible today and tonight.
Gusty winds and excessive rainfall may be associated with the
strongest storms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Aug 8, 6:45 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service Memphis TN
645 PM CDT WED AUG 8 2018

ARZ058-MSZ010-090045-
Phillips AR-Coahoma MS-
645 PM CDT WED AUG 8 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 745 PM CDT
FOR...

Western Phillips County in eastern Arkansas...
West central Coahoma County in northwestern Mississippi...

At 644 PM CDT...a strong thunderstorm producing winds at least 40 mph
was located near De Witt, or 16 miles west of White River National
Wildlife Refuge, moving east northeast at 40 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in western Phillips and west central Coahoma Counties should
monitor this storm closely.

LAT...LON 3414 9108 3419 9109 3420 9109 3420 9107
      3422 9106 3425 9108 3426 9106 3428 9108
      3430 9107 3429 9106 3434 9106 3434 9100
      3447 9100 3447 9105 3455 9105 3455 9075
      3412 9066 3412 9112
TIME...MOT...LOC 2344Z 249DEG 21KT 3423 9136
Special weather statement, Aug 8, 7:26 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Memphis TN
726 PM CDT WED AUG 8 2018

MSZ015-090115-
Pontotoc MS-
726 PM CDT WED AUG 8 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 815 PM CDT
FOR...

Eastern Pontotoc County in northeastern Mississippi...

At 726 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Pontotoc, moving
east at 15 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in eastern Pontotoc County should monitor this storm closely.

LAT...LON 3432 8909 3432 8883 3414 8882 3408 8883
      3408 8913
TIME...MOT...LOC 0026Z 288DEG 13KT 3421 8903
Special weather statement, Aug 8, 7:41 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Memphis TN
741 PM CDT WED AUG 8 2018

ARZ058-MSZ010-090130-
Phillips AR-Coahoma MS-
741 PM CDT WED AUG 8 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 830 PM CDT
FOR...

Central Phillips County in eastern Arkansas...
Coahoma County in northwestern Mississippi...

At 741 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Elaine, moving
northeast at 30 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in central Phillips and Coahoma Counties should monitor this
storm closely.

LAT...LON 3447 9100 3451 9055 3442 9040 3426 9041
      3426 9045 3399 9045 3399 9066 3412 9066
      3412 9100
TIME...MOT...LOC 0041Z 242DEG 27KT 3433 9090

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 8:32 AM CDTAreal Flood AdvisoryMEGObion, Weakley118 min
Aug 8, 7:26 PM CDTSpecial Weather StatementMEGPontotoc49 min
Aug 9, 6:53 PM CDTAreal Flood AdvisoryMEGLee, Pontotoc67 min

Nearby

Special Weather Statements in Mississippi, 2018Special Weather Statements in Arkansas, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.